Alert archive / Iowa / Flash Flood Warnings in 2015
Flash Flood Warning 16, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 11, 2015, 7:17 AM CDT for 5 counties in Iowa. It was in force for 6 hr. 16 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2015, 7:17 AM CDT (12:17 UTC)
- Expired
- Jul 11, 2015, 1:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clarke County, IA, Decatur County, IA, Lucas County, IA, Union County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:00 AM CDT | HEAVY RAIN 2.71 | 3 Wsw Osceola, IA | |
| Jul 11, 8:15 AM CDT | HEAVY RAIN 3.79 | Murray, IA | UPDATED STORM TOTAL RAINFALL. |
| Jul 11, 8:30 AM CDT | HEAVY RAIN 3.24 | Osceola, IA | |
| Jul 11, 8:35 AM CDT | HEAVY RAIN 2.36 | 5 Ene Osceola, IA | STORM TOTAL. |
| Jul 11, 9:05 AM CDT | HEAVY RAIN 4 | Lorimor, IA | |
| Jul 11, 9:15 AM CDT | HEAVY RAIN 3.2 | 3 Se Thayer, IA | STORM TOTAL |
| Jul 11, 10:00 AM CDT | HEAVY RAIN 5.5 | 3 Se Lorimor, IA | STORM TOTAL. END TIME BASED ON RADAR DATA. |
| Jul 11, 10:07 AM CDT | HEAVY RAIN 5.5 | 1 S Derby, IA | |
| Jul 11, 10:30 AM CDT | HEAVY RAIN 5 | Humeston, IA | 5 PLUS INCHES. REPORT VIA SOCIAL MEDIA. STORM TOTAL. |
| Jul 11, 10:30 AM CDT | HEAVY RAIN 5.75 | Humeston, IA | REPORT VIA SOCIAL MEDIA. END TIME ESTIMATED BASED ON RADAR DATA. |
| Jul 11, 10:35 AM CDT | HEAVY RAIN 3.88 | Osceola, IA | REPORT VIA SOCIAL MEDIA. STORM TOTAL. |
| Jul 11, 10:45 AM CDT | FLASH FLOOD | 2 S Weldon, IA | MANY COUNTY GRAVEL ROADS REPORTED TO BE FLOODING IN NORTHERN DECATUR COUNTY. ONE ROAD CLOSURE S OF WELDON. |
| Jul 11, 10:45 AM CDT | FLASH FLOOD | 5 Nnw Weldon, IA | CULVERT OUT ON A ROAD. NUMEROUS GRAVEL ROADS FLOODED THROUGHOUT THE COUNTY. |
| Jul 11, 11:52 AM CDT | HEAVY RAIN 4.6 | Garden Grove, IA | REPORT VIA SOCIAL MEDIA. STORM TOTAL. |
| Jul 11, 11:54 AM CDT | HEAVY RAIN 4.12 | 2 W Murray, IA | STORM TOTAL. |
| Jul 11, 12:45 PM CDT | FLASH FLOOD | Thayer, IA | ROAD CLOSURES ACROSS THE EASTERN PORTIONS OF THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 208 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
280
WGUS53 KDMX 111217
FFWDMX
IAC039-053-117-175-185-111815-
/O.NEW.KDMX.FF.W.0016.150711T1217Z-150711T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
717 AM CDT SAT JUL 11 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...
SOUTHWESTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
CLARKE COUNTY IN SOUTH CENTRAL IOWA...
NORTHEASTERN UNION COUNTY IN SOUTH CENTRAL IOWA...
NORTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 115 PM CDT
* AT 716 AM CDT...DOPPLER RADAR INDICATED ADDITIONAL THUNDERSTORMS
WITH HEAVY RAIN MOVING INTO PORTIONS OF THE WARNED AREA. UP TO
THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OSCEOLA...LEON...LAKESIDE CASINO...MURRAY...HUMESTON...LORIMOR...
VAN WERT...GARDEN GROVE...WOODBURN...DECATUR CITY...WELDON...
DERBY...THAYER...LE ROY AND MURRAY ROADSIDE REST AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4116 9427 4116 9356 4075 9334 4067 9375
$$
ZOGG2 follow-up statements
071 WGUS73 KDMX 111559 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1059 AM CDT SAT JUL 11 2015 IAC039-053-117-175-185-111815- /O.CON.KDMX.FF.W.0016.000000T0000Z-150711T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WAYNE IA-LUCAS IA-CLARKE IA-UNION IA-DECATUR IA- 1059 AM CDT SAT JUL 11 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR NORTHWESTERN WAYNE...SOUTHWESTERN LUCAS...CLARKE...NORTHEASTERN UNION AND NORTHERN DECATUR COUNTIES... AT 1055 AM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING ACROSS NUMEROUS COUNTY ROADS IN THE WARNED AREA. LOCATIONS ALSO ALONG LOCAL RIVERS WERE EXPERIENCING FLOODING. A WIDESPREAD SWATH OF THREE TO SIX INCHES OF RAIN FELL OVER THE AREA WITH LOCALIZED AMOUNTS OVER SIX INCHES...ESPECIALLY IN NORTHERN DECATUR AND WAYNE COUNTIES. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... OSCEOLA...LEON...LAKESIDE CASINO...MURRAY...HUMESTON...LORIMOR...VAN WERT...GARDEN GROVE...WOODBURN...DECATUR CITY...WELDON...DERBY... THAYER...LE ROY AND MURRAY ROADSIDE REST AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 4116 9427 4116 9356 4075 9334 4067 9375 $$ SKOW
594 WGUS73 KDMX 111817 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 117 PM CDT SAT JUL 11 2015 IAC039-053-117-175-185-111825- /O.EXP.KDMX.FF.W.0016.000000T0000Z-150711T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WAYNE IA-LUCAS IA-CLARKE IA-UNION IA-DECATUR IA- 117 PM CDT SAT JUL 11 2015 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN WAYNE...SOUTHWESTERN LUCAS...CLARKE...NORTHEASTERN UNION AND NORTHERN DECATUR COUNTIES HAS EXPIRED... FLASH FLOODING HAS COME TO AN END OVER THE WARNED AREA. A COUPLE OF ROADS MAY REMAIN CLOSED DUE TO STANDING WATER OR WASHOUTS. HOWEVER...OVER A DOZEN ROADS REMAIN FLOODED IN SOUTHEASTERN UNION COUNTY...AND A NEW FLOOD WARNING WILL BE ISSUED FOR THIS AREA FOR THE REST OF THE DAY. LAT...LON 4116 9427 4116 9356 4075 9334 4067 9375 $$ SKOW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 6:30 AM CDT, 47 minutes earlier.
Area forecast discussion, Jul 11, 6:30 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 630 AM CDT SAT JUL 11 2015 ...UPDATED FOR 11/12Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... ISSUED AT 337 AM CDT SAT JUL 11 2015 FORECAST CHALLENGES FOR THE SHORT TERM PERIOD OF THE FORECAST WILL BE POPS AND THEIR PLACEMENT. SHRA/TSRA IS BLOSSOMING ACROSS THE SWRN CWA ATTM...IN AN AREA OF ISENTROPIC LIFT OWING TO WAA ALONG WITH RELATIVELY WEAK LLJ. THIS CONVECTION STRETCHES WEST-NORTHWESTWARD TO EASTERN NEBRASKA WHERE IT MEETS AN EASTWARD-MOVING ELEVATED MCS...BEING FORCED BY AN EASTWARD- ADVANCING SHORTWAVE AS WELL AS FED BY NORTH EXTENT OF LLJ. EXPECT THE CONVECTION TO CONTINUE DEVELOPING AND EXPANDING TOWARD SUNRISE AS MOISTURE TRANSPORT AND FORCING PERSIST. ANY RAINFALL WILL BE LOCALLY HEAVY GIVEN THE RELATIVELY HIGH PWATS OF AROUND 2 INCHES ALONG WITH WARM CLOUD DEPTHS OF 4 KM OR MORE. CONVECTION WILL SLIDE EASTWARD DURING THE DAY IN CONJUNCTION WITH BEST FORCING AND PERSISTING RELATIVELY WEAK LLJ. 700 MB CAP BUILDS IN FROM THE WEST DURING THE DAY HELPING TO LIMIT THE WESTWARD EXTENT OF ORGANIZED PCPN. EVEN SO...AIRMASS WILL BE QUITE UNSTABLE UNDERNEATH THE STRENGTHENING CAP...WITH MUCAPES AS HIGH AS 2500 TO 3000 J/KG BY LATE AFTERNOON. THUS THERE MAY BE SOME POCKETS OF SHRA/TSRA IN LOCAL WEAKNESSES OF THE CAP...AND HAVE CARRIED SLIGHT CHANCE POPS ACROSS ALL BUT THE FAR WESTERN CWA FOR THAT REASON. WOULD NOT EXPECT LARGE COVERAGE OF ANY CONVECTION THAT DEVELOPS GIVEN THE STRENGTHENING CAP AS WELL AS LACK OF COHERENT FORCING ASIDE FROM THE SURFACE INSTABILITY. HIGH-RES MODELS SEEM TO SUPPORT THIS IDEA. ANY STORMS THAT DO MANAGE TO DEVELOP THIS AFTERNOON WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...AS WELL AS LOCALLY STRONG WINDS AND POSSIBLE HAIL. && .LONG TERM /TONIGHT THROUGH FRIDAY/... ISSUED AT 337 AM CDT SAT JUL 11 2015 PRETTY TYPICAL SUMMER PATTERN THROUGH THE PERIOD WITH IA BETWEEN WESTERLIES AND SRN PLAINS RIDGE. THIS LEAVES MAINLY SUBTLE CONVECTIVE TRENDS ONE OF THE PRIMARY CONCERNS...WITH THE OTHER BEING BUILDING HEAT INTO MONDAY. CONFIDENCE IS CERTAINLY NOT HIGH INITIALLY WITH CAP COMING INTO PLAY AND ANY CONVECTIVE FOCUS SOMEWHAT NEBULOUS. NAM AND GFS BOTH BUILD STRONG INSTABILITY INTO IA WITH 4000 PLUS J/KG MLCAPES. ASSOCIATED MLCINHS ARE ONLY SUFFICIENTLY REDUCED IN SMALL POCKETS HOWEVER...SO WITH WEAK LOW LEVEL CONVERGENCE DO NOT EXPECTED ANYTHING WIDESPREAD TO BE ONGOING IN THE EVENING AT ONSET. HOWEVER MODELS ARE ALL FAIRLY SIMILAR BRINING CURRENT FAR WRN CO SHORT WAVE...WHICH CONTINUES TO GENERATE CONVECTION AT THIS HOUR...INTO THE MO VALLEY DURING THE EVENING. AREAL COVERAGE MAY NOT BE WIDESPREAD...BUT WOULD EXPECT AT LEAST A FEW SMALL CONVECTIVE CLUSTERS TO BE GENERATED...AND THEN FADE WEST TO EAST INTO THE NIGHT. DEGREE OF INSTABILITY MAY SUPPORT A FEW PULSE STORMS...BUT LACK OF DEEP SHEAR SHOULD LIMIT POTENTIAL. HEAT CONCERN WILL THEN INCREASE SUN INTO MON. LOOKING AT FORECAST SOUNDINGS...THE GFS SEEMS OVERLY MIXED AND DRY BASED ON RECENT ECMWF RUNS. NAM THERMAL PROFILE MAY BE MORE REALISTIC...BUT LIKELY A TAD OVERDONE ON BOUNDARY LAYER MOISTURE/DEWPOINTS. SUBJECTIVE MODIFICATION AND BLEND OF THOSE SOUNDINGS SUPPORTS HIGHS NEAR NAM/GFS MOS CONSENSUS SUN...AND AT OR JUST BELOW THE WARMER GFS MOS VALUES MON. RAW GFS BUFR SOUNDINGS SUGGEST 100 IN SPOTS MON...BUT THAT SEEMS OVERDONE. HEAT INDICES LOOK TO EXCEED 100F IN MANY SPOTS SUN...BUT NOT QUITE TO ADVISORY CRITERIA /105F/. THE HEAT MON WILL BE MORE PROBLEMATIC WITH HEAT INDICES TO 105F OR MORE SOUTH AND EAST. HEADLINE MAY EVENTUALLY BE NEEDED DEPENDING ON CONVECTIVE TRENDS. SUN NIGHT MAY BE ONE OF THE TWO MORE LIKELY PERIODS FOR MCS DEVELOPMENT WITH SHORT WAVE CROSSING THE NRN PLAINS INTO THE UPPER MS VALLEY INTO THE NIGHT. THETA-E ADVECTION SEEMS TO BE MAXIMIZED INTO NERN IA...ESPECIALLY IN THE GFS...SO HAVE HIGHER END CHANCES POPS IN THIS AREA. LOW CONFIDENCE IN PEAK HEATING CONTINUES INTO MON. INSTABILITY WILL AGAIN BE EXTREME WITH ONLY PATCHY CINH REDUCTIONS. LARGE SCALE LIFT IS LACKING WITH SUBTLE SUBSIDENCE ON THE BACK SIDE OF AFOREMENTIONED SHORT WAVE. HOWEVER THE PASSAGE OF A SURFACE TROUGH DURING THE AFTERNOON AND EVENING MAY BE SUFFICIENT TO AID INITIATION. FLOW IS WEAK AND CONFIDENCE NOT HIGH...SO NOTHING MORE THAN LOW END POPS NORTH AND EAST ON THE EDGE OF THE THERMAL RIDGE. IF ANYTHING DOES FORM SEVERE POTENTIAL WOULD BE HIGHER HOWEVER WITH INCREASING MID LEVEL WINDS AND RESULTANT DEEP SHEAR ACCOMPANYING SHORT WAVE. THE HEAVY RAIN POTENTIAL IS SEASONALLY BUT NOT ANOMALOUSLY HIGH...AND WIDESPREAD MCS DEVELOPMENT IS NOT ANTICIPATED SO NO FLASH FLOOD HEADLINES FOR NOW. IA HAS HAD A CHANCE TO DRY OUT RECENTLY AND WE ARE AT OUR CLIMATOLOGICAL INSOLATION AND CROP DRAWING PEAK WINDOW. SHOULD SEE A FEW DRY PERIODS INTO TUE WITH TEMPS AND HUMIDITIES BACK TO LESS EXTREME VALUES. NEXT APPRECIABLE PRECIP WINDOW WILL BE SOMEWHERE AROUND WED OR THU WITH 00Z ECMWF AND GFS BOTH SHOWING DECENT SHORT WAVE AND LARGE SCALE FORCING WITH H85/H7 BAROCLINIC ZONE PUSHING SW-NE THROUGH THE AREA. MODEL CONSENSUS DIMINISHES INTO FRI BUT FLOW REMAINS ACTIVE ENOUGH THAT LOW END POPS ARE STILL WARRANTED THROUGH THE END OF THE EXTENDED. && .AVIATION...11/12Z ISSUED AT 630 AM CDT SAT JUL 11 2015 AREA OF SHRA/TSRA WILL CONTINUE MOVING EAST-NORTHEAST ACROSS THE STATE...BRINGING MVFR TO BRIEF IFR/LIFR FLIGHT RULES. THE SHRA/TSRA WILL END FROM WEST TO EAST BY MIDDAY TODAY...WITH RESIDUAL SLIGHT CHANCES OF SHRA/TSRA THIS AFTERNOON AS WELL AS LATER THIS EVENING. CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE PREVAILING THUNDER LATER THIS EVENING...ONLY INCLUDED VCTS AT THE TERMINALS. BETTER CHANCES OF TSRA WILL INCREASE TOWARD THE EAST. OTHERWISE MVFR FLIGHT RULES EXPECTED DUE TO CIGS THRU THIS EVE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ZOGG LONG TERM...SMALL AVIATION...ZOGG
Hazardous weather outlook, Jul 11, 4:52 AM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 452 AM CDT SAT JUL 11 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-121100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 452 AM CDT SAT JUL 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...ESPECIALLY DURING THE MORNING HOURS. A FEW MAY BE STRONG TO SEVERE LATER IN THE DAY WITH LARGE HAIL...DAMAGING WIND...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HOT AND HUMID WEATHER WILL RETURN SUNDAY AND MONDAY. HEAT INDICES WILL REACH 100 OR JUST ABOVE BY SUNDAY AFTERNOON...AND UP TO 105 TO 110 SOUTH AND EAST BY MONDAY. THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST OFF AND ON THROUGH THE NEXT WORK WEEK...ESPECIALLY SUNDAY NIGHT NORTHEAST AND AREA WIDE LATE WEDNESDAY INTO THURSDAY. A FEW STORMS MAY BE SEVERE WITH LOCALLY HEAVY RAINS...WITH THE GREATEST SEVERE WEATHER POTENTIAL SUNDAY NIGHT OVER NORTHEAST AND EAST CENTRAL IOWA. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES WOULD ALL BE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT NORTH AND EAST. OTHERWISE SPOTTER ACTIVATION CHANCES ARE FAIRLY LOW. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:18 AM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Lucas, Monroe, Wayne | 6 hr |
| Jul 11, 11:21 AM CDT | River Flood Warning | DMX | Appanoose | 48 hr |
| Jul 11, 1:22 PM CDT | Areal Flood Warning | DMX | Union | 9 hr |
| Jul 11, 3:19 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Boone, Calhoun and 30 more | 28 hr |
| Jul 11, 3:19 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more | 52 hr |
Nearby
Flash Flood Warnings in Iowa, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.